TheLupusSite.com banner

1 - 9 of 9 Posts

·
Registered
Joined
·
1,613 Posts
Discussion Starter #1
Hi :wavey:

Another question about the lupus rash (sorry) the rashes i get are like big red raised blotches, they are all different shapes and sizes, i get them on my chest, arms, legs, face and neck. When i first started with lupus i had the rash on my face but since taking hydroxychloroquine the rash only came on my chest and arms but it didn't appear very often.

Since about July last year i have had the rash, it seems to appear for about 5 or 6 weeks then it goes but then within a week it comes back again. I avoid the sun as i know how it makes my rash worse plus it makes me feel ill, so its not the sun thats been causing it.

About 6 weeks ago my GP upped the hydroxychloroquine from 200mg to 400mg but it doesn't seem to have made any difference at all.

So my questions are :
Do you think the extra dose of meds will have kicked in yet?
Any suggestions as to what to do?
What other meds are available to help get rid of the rash and also stop the constant flare i seem to be in?

Any help or advise will be greatfully appreciated.

Thank you :thanx: take care :hug: Jo :hug:
 

·
Registered
Joined
·
15,684 Posts
Hi Jo :hug:

It sounds like the increased Plaquenil is going to take more time to work. Something you already knew no doubt :( I remember in those early days getting similar looking rashes and it wasn't until I had the Plaquenil in me for at least 3 months that I saw some improvement. It was another 6 months though before the rashes went away for the most part.

I did use a mild steroid cream on some of the rashes in the interim whilst we were waiting for everything to work. That's one option for short periods of time. I was advised to use them sparingly though.

If it's really bad and also itchy (mine weren't) then they might have to consider a low dose of steroids orally. I bet that would help.

I hope you can get on top of this before summer is really upon us. It amazes me how our docs don't really take that into consideration and sometimes take us off stuff or lower the dose when we are known to become increasingly worse in the summer and the drugs take months to work. You would think there could be some forward planning there sometimes :rolleyes:

sending hugs,
love
Lily
 

·
Registered
Joined
·
1,613 Posts
Discussion Starter #3
Hi Lily :wavey:

Thanks for taking the time to reply to my post.

I have used steriod creams but unfortunately none of them seem to work and YES they do itch like crazy but the blotches are so sore that i can't scratch them and i know that scratching them will probably make them worse.

I guess another doctors visit is needed, only thing is my own gp is on maternity leave :eek: and i hate seeing other docs but needs must i suppose.

I hope you are keeping well, i really miss chatting with you. I hope we can catch up real soon.

Take good care of yourself, luv n hugs :hug: Jo :hug:
 

·
Registered
Joined
·
3,471 Posts
jo i just hope it soon settles down for you lovey,
just wanted to give you a ((((((hug))))) and to say thinking of you

take care Lin xxx
 

·
Registered
Joined
·
1,613 Posts
Discussion Starter #5
Hi Lin :wavey:

:thanx: for the hugs, it doesn't matter what is wrong a good hug sure helps :wink2:

I hope you are keeping well, hopefully we will catch up soon in the chat room, i look forward to it.

Take good care of yourself, luv n hugs :hug: Jo :hug:
 

·
Registered
Joined
·
14,661 Posts
Hello Jo
Goodness me, I am really sorry to hear you have this problem to contend with too. I don't know for sure how long it would take for upped Plaquenil to help if it was going to but I would suspect that 6 weeks should be long enough to show the start of a little improvement.

I wonder if you started on some new medication of any sort before the time the skin worsening began, say, a diuretic. I'm also wondering how your psoriasis is faring on the increased Plaquenil: as you know it can worsen psoriasis.
I think it would be best to see a dermatologist although I know that is easier said than done and even better a hospital dermy who is more likely to know about connective tissue disease skin problems.
A short course of low dose steroids might be a good idea to give you some relief. Steroid creams are suitable for only a short time in minimal quantities like a band aid.
There is another sort of ointment which is non steroidal. The two are called pimecrolimus ( Elidel) and tacrolimus I forget the brand name of it. I use the Elidel every now and then. The uses from Wikipedia article:


"FDA for the treatment of atopic dermatitis.
It has been proven to be effective in various inflammatory skin diseases, eg, seborrheic dermatitis,[5] cu"...Pimecrolimus 1% cream has been approved by the Food and Drug Administration cutaneous lupus erythematosus,[6] oral lichen planus,[7] vitiligo,[8] and psoriasis.[9][10]"


My consultant prescribed it but I doubt my GP would without the consultant recommendation because he made a face and muttered. There have been some reports of it causing cancer although the dermatological associations say there isn't enough evidence of the circumstances and correct use to support the warning. They are supposed to slightly increase photosensitivity.

Otherwise the same meds are used for skin lupus as for SLE, plus a few that are used only for skin lupus. Mepacrine can be added to the Plaquenil and is often a very effective combination. Then there's azathioprine and less often methotrexate although since that is used for psoriasis too it could be useful. Cellcept is being used for skin lupus these days

Among the ones that are not used in SLE are Dapsone, Accutane and Thalidomide. Clearly a GP isn't going to prescribe these.

You could try an after sun lotion for relief but do a patch test first in case you are sensitive to any of the ingredients like the lidocaine or menthol. Cold compresses might soothe.
Again I am really sorry you are going through this.

Caring and strengthening hugs

Clare
 

·
Registered
Joined
·
1,613 Posts
Discussion Starter #7
Hi Clare :wavey:

:thanx: very much for all the info you have given it surely gives me alot of things to think about, but as you suggested i think it may be time to see a dermy again cos it must be 4 years since i last saw one.

My psoriasis as flared up quite abit but that did start to happen prior to upping the hydroxychloroquine meds. So seeing the dermy would also help with that too hopefully.

Hope you are keeping well and hopefully we can chat soon.

Take good care of yourself, luv n hugs :hug: Jo :hug:
 

·
Registered
Joined
·
2,404 Posts
Dear Jo, As Clare says, Mepacrine can be a tremendous help with the skin. I am allergic to Plaquenil so have been on Mepacrine for years. It has been superb for my skin.

Hope this helps.
x lola
 

·
Registered
Joined
·
178 Posts
Hi Jo ((((((((((((((Hugs)))))))))))))))))) Can't add much to what has already been said. Last year my consultant tried to reduce the plaquenil and it caused a really bad flare - I ended up back on the 400mg and steroids- something I had tried to avoid. It took awhile for the plaquenil to kick back in at full strength but the steroids have been my saving grace. I'm now trying to wean off them which is becoming a struggle in itself. The first reduction almost had me back to square one. It's settled a bit now but only with the dose being slightly upped again. Hope things settle for you and you get something sorted soon.
Take care
Lis :)
 
1 - 9 of 9 Posts
Top